Seven-year-old Ammaria Johnson died after anaphylactic shock while at school.  The school did not administer an Epi-Pen (which could have afforded Ammaria life-saving time to get to the hospital).

One of the most shocking things about the allergy death is that the school stated they do have "lifesaving medication" available, but they administer them only "when they have a treatment plan on file."

Ammaria's mother stated that she did have a treatment plan on file, including giving the girl a dose a Benadryl (which was reportedly not given by the school when Ammaria went to the nurse's office with hives).  The mother also stated that she brought an Epi-Pen to the school, and the school reportedly told her that she should just take it home because they probably wouldn't need it.

Virginia first-grader dies from allergic reaction at school

From the article:

Shawn Smith, a spokesman for the Chesterfield County Public Schools district, would not speak directly about the child's death. However, he said that school officials do administer life-saving medication when they have a treatment plan on file -- and when the parent supplies the appropriate drugs.

"Execution of the plan is dependent on the parent's ability to inform the school of needs and to provide appropriate resources," Smith said in a statement to msnbc.com.

Again, the mother states there was a treatment plan on file.  But even if there wasn't, where does common human decency kick in?  Grab one of the Epi-Pens you have on the shelf.

And if we have defillibrators in malls and on planes, why don't we have Epi-Pens readily available to staff in schools?  Staff can argue that they shouldn't have to administer medication, but anaphylactic shock is a lot different than kids having fevers.  This is life or death we are talking about.  If you are working with kids, you should be willing and able to administer an Epi-Pen.  Food allergies are on the rise.  And in many states, Good Samaritan laws cover life-saving procedures.

I carry an Epi-Pen with me, and if I saw someone in anaphylactic shock, you better believe I'd administer the Epi-Pen.  The signs of anaphylactic shock are pretty easy to see — swelling, hives, difficulty breathing — and the Epi-Pen is very easy to administer.  You basically take the Epi-Pen cap off,  grab someone's thigh, thrust the pen down and the needle pops out on its own.  The Epi-Pen package even comes with a practice version.

Of course, whenever a tragedy like this occurs, there are several factors that come into play.  But a large part of the tragedy could have been prevented if someone had broken ranks and grabbed an Epi-Pen, regardless of the "treatment plan."  Sometimes food allergies are unknown until an anaphylactic reaction occurs — is the school not going to give an Epi-Pen because there wasn't a "treatment plan" on file? 

www.stephaniesarkis.com

Copyright 2012 Sarkis Media LLC

Recent Posts in Here, There, and Everywhere

Higher Rate of Depression in ADHD College Students

Less social support is tied to more depression for ADHD college students.

The Argument for Later School Start Times

Early school starts are contributing to chronic sleep loss in teens.

Tips and Tricks to Help Your Kids Swallow Pills

Help your kids take their medication without tears.

5 Hours of Sleep or Less Can Lead to False Memories

Lack of sleep may cause you to remember things that didn't happen.

Six Questions to Ask Your Partner Before You Get Married

Asking these questions can help you avoid surprises later.

A Simple Way to Stick to Your New Year's Resolutions

Social consistency is the surprising key to sticking to resolutions.